Published on ADDitudeMag.com

Time to Go Off-Label?

"My seven-year-old developed a tic after he started taking a stimulant. Should we try a different option?"

by Larry Silver, M.D.


If one stimulant brought on tics, another will probably do the same, so the next step is to try your son on a nonstimulant.

There also have been reports of children developing tics while taking Strattera, the only nonstimulant specifically indicated for ADHD, so it might not be the best choice, either. Instead, your son's doctor may want to prescribe “off-label” — that is, to give your son a medication that is not specifically indicated for ADHD.

The first option might be a tricyclic antidepressant, such as imipramine (Tofranil) or desipramine (Nopramin). The antidepressant bupropion (Wellbutrin) can also be effective against ADHD. It may take time, and some trial and error, to find the right medication for your son, so be patient.


Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our
Terms of Service (http://www.additudemag.com/adhd/terms.html) and
Privacy Policy (http://www.additudemag.com/adhd/privacy.html).
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only.
See additional information at http://www.additudemag.com/adhd/disclaimer.html
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018

Adult ADHD | Parenting ADHD Children | ADHD Treatment | School & Learning Disabilities | About ADHD | ADHD Resources | ADHD Community
Source: Time to Go Off-Label?